Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 105, NWS Sioux Falls, SD

July 27, 1997Dakota County, Nebraska; Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 27, 1997, 10:21 AM CDT for Dakota County, Nebraska; Union County, South Dakota. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 1997, 10:21 AM CDT (15:21 UTC)
Expired
Jul 27, 1997, 11:05 AM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Dakota County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 11:00 AM CDTThunderstorm Wind 52Elk Pt, SDThunderstorm winds caused an unknown amount of tree and crop damage.
Jul 27, 11:00 AM CDTHail 0.75Elk Pt, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1997-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1997-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WUUS1 KFSD 271522 RRA
SVRFSD
NEC043-SDC127-271605-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 AM CDT SUN JUL 27 1997

* SEVERE THUNDERSTORM WARNING FOR
  UNION COUNTY IN SOUTHEASTERN SOUTH DAKOTA
  NORTHERN DIXON COUNTY IN NORTHEASTERN NEBRASKA

* UNTIL 1105 AM CDT
 
* SOME AREAS AFFECTED
  ALSEN                    AROUND 1030 AM CDT
  JUNCTION CITY            AROUND 1040 AM CDT
  SPINK                    AROUND 1040 AM CDT
  ELK POINT                AROUND 1050 AM CDT
  BIG SPRINGS              AROUND 1050 AM CDT
  RICHLAND                 AROUND 1055 AM CDT
  MASKELL                  AROUND 1030 AM CDT
  NEWCASTLE                AROUND 1040 AM CDT

* AT 1017 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 20 MILES EAST OF YANKTON OR 15 MILES
  SOUTHWEST OF ALSEN MOVING EAST AT 30 MPH.
 
IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

UMLAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:15 PM CDT, 13 hours 6 minutes earlier.

Area forecast discussion, Jul 26, 9:15 PM CDT, 13 hours 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT SAT JUL 26 1997

CURNT FCST LOOKS GOOD FOR NOW WITH 30 PCT POP. XCP FOR STG CELL DVLPD
JUST NE OF FSD THERE HASNT BEEN ANYTHNG BUT EXPCT MORE DVLPMNT LATR
TNGT. WILL WATCH STG CELL AS IT CUD GROW INTO DECNT SYS IF IT INTERACTS
WITH APPCHG BOUNDRY. OTRW DVLPMNT PSBL ANYWHERE LATR...PSBLY WITH ACTVTY
DVLPG FRTHR W AND MOVG INTO AREA. TEMPS/LGT WNDS LOOK GOOD. WILL GO WITH
NOWS AND STATEMNTS OR WRNGS IOF NEEDED BUT ZNS LOOK GOOD FOR NOW.

.FSD...NONE
WILLIAMS

In the hours before

Local storm report, Jul 27, 9:25 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
925 AM CDT SUN JUL 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0841 AM    PARKSTON                  SD   .75 INCH HAIL
07/27/97   HUTCHINSON

0845 AM    6 S PARKSTON              SD   .88 INCH HAIL
07/27/97   HUTCHINSON

0845 AM    6 S PARKSTON              SD   60 MPH TSTM GUST
07/27/97   HUTCHINSON                     60 TO 70 MPH WIND GUSTS.

0853 AM    8 NE TRIPP                SD   .75 INCH HAIL
07/27/97   HUTCHINSON                     ALSO 40 TO 50 MPH WINDS.

0918 AM    2 N OLIVET                SD   60 MPH TSTM GUST
07/27/97   HUTCHINSON

0921 AM    3 N TYNDALL               SD   .75 INCH HAIL
07/27/97   BON HOMME
Local storm report, Jul 27, 9:28 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
925 AM CDT SUN JUL 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0841 AM    PARKSTON                  SD   .75 INCH HAIL
07/27/97   HUTCHINSON

0845 AM    6 S PARKSTON              SD   .88 INCH HAIL
07/27/97   HUTCHINSON

0845 AM    6 S PARKSTON              SD   60 MPH TSTM GUST
07/27/97   HUTCHINSON                     60 TO 70 MPH WIND GUSTS.

0853 AM    8 NE TRIPP                SD   .75 INCH HAIL
07/27/97   HUTCHINSON                     ALSO 40 TO 50 MPH WINDS.

0918 AM    2 N OLIVET                SD   60 MPH TSTM GUST
07/27/97   HUTCHINSON

0921 AM    3 N TYNDALL               SD   .75 INCH HAIL
07/27/97   BON HOMME
Local storm report, Jul 27, 9:50 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
950 AM CDT SUN JUL 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0929 AM    9 N LESTERVILLE           SD   60 MPH TSTM GUST
07/27/97   YANKTON

0936 AM    YANKTON ARPT              SD   60 MPH TSTM GUST
07/27/97   YANKTON

0942 AM    YANKTON                   SD   60 MPH TSTM GUST
07/27/97   YANKTON                        REPORTED BY COUNTY
                                          EMERGENCY MGMT.

0946 AM    12 W IRENE                SD   2 INCH HAIL
07/27/97   YANKTON                        GROUND WHITE.
Local storm report, Jul 27, 9:53 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
950 AM CDT SUN JUL 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0929 AM    9 N LESTERVILLE           SD   60 MPH TSTM GUST
07/27/97   YANKTON

0936 AM    YANKTON ARPT              SD   60 MPH TSTM GUST
07/27/97   YANKTON

0942 AM    YANKTON                   SD   60 MPH TSTM GUST
07/27/97   YANKTON                        REPORTED BY COUNTY
                                          EMERGENCY MGMT.

0946 AM    12 W IRENE                SD   2 INCH HAIL
07/27/97   YANKTON                        GROUND WHITE.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:24 AM CDTSevere Thunderstorm WarningFSDGregory46 min
Jul 27, 8:02 AM CDTSevere Thunderstorm WarningFSDCharles Mix33 min
Jul 27, 8:09 AM CDTSevere Thunderstorm WarningFSDDouglas, Hutchinson51 min
Jul 27, 9:00 AM CDTSevere Thunderstorm WarningFSDHutchinson, Yankton45 min
Jul 27, 9:12 AM CDTSevere Thunderstorm WarningFSDBon Homme33 min
Jul 27, 9:32 AM CDTSevere Thunderstorm WarningFSDYankton43 min
Jul 27, 9:48 AM CDTSevere Thunderstorm WarningFSDClay47 min
Jul 27, 9:57 AM CDTSevere Thunderstorm WarningFSDTurner33 min
Jul 27, 10:37 AM CDTSevere Thunderstorm WarningFSDClay33 min
Jul 27, 11:02 AM CDTTornado WarningFSDUnion33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.